Ginger (Zingiber officinale) and chemotherapy-induced nausea and vomiting: A systematic literature review

Wolfgang M Marx, Laisa Teleni, Alexandra L McCarthy, Luis Vitetta, Dan McKavanagh, Damien Thomson, Elisabeth Isenring

Research output: Contribution to journalReview articleResearchpeer-review

61 Citations (Scopus)
9 Downloads (Pure)

Abstract

Chemotherapy-induced nausea and vomiting (CINV) is a common side-effect of cytotoxic treatment. It continues to affect a significant proportion of patients despite the widespread use of antiemetic medication. In traditional medicine, ginger (Zingiber officinale) has been used to prevent and treat nausea in many cultures for thousands of years. However, its use has not been confirmed in the chemotherapy context. To determine the potential use of ginger as a prophylactic or treatment for CINV, a systematic literature review was conducted. Reviewed studies comprised randomized controlled trials or crossover trials that investigated the anti-CINV effect of ginger as the sole independent variable in chemotherapy patients. Seven studies met the inclusion criteria. All studies were assessed on methodological quality and their limitations were identified. Studies were mixed in their support of ginger as an anti-CINV treatment in patients receiving chemotherapy, with three demonstrating a positive effect, two in favor but with caveats, and two showing no effect on measures of CINV. Future studies are required to address the limitations identified before clinical use can be recommended.

Original languageEnglish
Pages (from-to)245-54
Number of pages10
JournalNutrition Reviews
Volume71
Issue number4
DOIs
Publication statusPublished - Apr 2013
Externally publishedYes

Fingerprint Dive into the research topics of 'Ginger (Zingiber officinale) and chemotherapy-induced nausea and vomiting: A systematic literature review'. Together they form a unique fingerprint.

  • Projects

    Oncology Nutrition Research

    Isenring, E., Marshall, S., Van der Meij, B., Teleni, L. & Crichton, M.

    1/01/14 → …

    Project: Research

    Cite this

    Marx, W. M., Teleni, L., McCarthy, A. L., Vitetta, L., McKavanagh, D., Thomson, D., & Isenring, E. (2013). Ginger (Zingiber officinale) and chemotherapy-induced nausea and vomiting: A systematic literature review. Nutrition Reviews, 71(4), 245-54. https://doi.org/10.1111/nure.12016